MAUDE Adverse Event Report: ALCON RESEARCH, LLC - ALCON PRECISION DEVICE CONSTELLATION VISION SYSTEM, HANDPIECE TIP; UNIT, PHACOFRAGMENTATION

ALCON RESEARCH, LLC - ALCON PRECISION DEVICE CONSTELLATION VISION SYSTEM, HANDPIECE TIP; UNIT, PHACOFRAGMENTATION
Catalog Number 8065740837
Medical Device Problem Code Obstruction of Flow (2423)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/28/2023
Type of Reportable Event Malfunction
Event or Problem Description
A physician reported that metal piece-like foreign material was found in the patient's eye during us and foreign material removal performed was not completed and remains in the eye.The tip clogged during the process and metallic glitter material entered the eye.Removed as much as possible, but a small amount remained.The surgery was completed without product replacement.The involved eye and the patient identifier are not available.There was no patient harm.
 
Additional Manufacturer Narrative
Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.The manufacturer internal reference number is: (b)(4).
 
Additional Manufacturer Narrative
One opened and one unopened phaco tip, one in an unopened blister and one taped to a dish without a wrench, in a box were received for the report of metal piece like foreign material was found and tip clogged.Samples were visually inspected.The unopened phaco tip was found to be conforming.The opened phaco tip was visually nonconforming, a yellow chunk with a pink fiber of foreign material observed inside bevel of phaco tip.The aspiration bypass (ab) hole had white in color foreign material observed inside.Surgical foreign material observed at thread area.Wear observed on threads, back of flange, and nut corners consistent with threading on handpiece.The opened phaco tip was sent to the particle lab for analysis.The yellow particle was analyzed using fourier-transformer infrared spectroscopy (ft-ir) analysis and the best match was protein.A review of the device history record traceable to the reported lot number, indicates that the reported product was processed and released according to the reported product¿s acceptance criteria.The photo attached to the parent file was reviewed by the manufacturing site.Photo shows a surgery screen highlighting foreign material pieces in eye.Reported foreign material confirmed from photo.The video attached to the parent file was reviewed by the manufacturing site.Video shows some particles in the eye while phaco tip was entering in the eye.Reported foreign material was confirmed from video, however the source and composition was unable to be confirmed.The attached photo and customer video confirmed the metal like foreign material; however the source and composition could not be confirmed.Therefore the root cause could not be determined the complaint evaluation confirms the phaco tip was occluded with foreign material.The foreign material was analyzed using ft-ir analysis and the best match was protein and was not metallic.Protein is not used in the manufacturing or packaging process of phaco tips.How and when the protein particle found in the anterior chamber and was removed cannot be determined from this evaluation and a root cause for or the customer complaint issue cannot be determined.The most likely root cause is surgical debris from use during surgery.No specific action with regard to this complaint was taken because no metallic foreign material was returned and the source of the protein foreign material could not be determined.All phaco tips are 100% visually inspected by trained operators using 30x magnification during the manufacturing process.Any nonconformance, such as the foreign material exhibited on the returned opened sample, is removed from the lot and scrapped.Complaints are reviewed and monitored at regular intervals for any significant adverse trends.No adverse trends have been observed associated with the reported product and event.No further actions are required.The manufacturer internal reference number is: (b)(4).

Brand Name
CONSTELLATION VISION SYSTEM, HANDPIECE TIP
Common Device Name
UNIT, PHACOFRAGMENTATION
Manufacturer (Section D)
ALCON RESEARCH, LLC - ALCON PRECISION DEVICE
714 columbia avenue
sinking spring PA 19608
Manufacturer (Section G)
ALCON RESEARCH, LLC - ALCON PRECISION DEVICE
714 columbia avenue
sinking spring PA 19608
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key18264062
Report Number2523835-2023-00665
Device Sequence Number14429392
Product Code HQC
UDI-Device Identifier00380657408375
UDI-Public00380657408375
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K101285
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/01/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number8065740837
Device Lot Number15075D
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/23/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/09/2023
Supplement Date Received by Manufacturer01/10/2024
Initial Report FDA Received Date12/04/2023
Supplement Report FDA Received Date02/01/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/25/2022
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CONSTELLATION VISION SYSTEM; CONSTELLATION VISION SYSTEM, ACCESSORY, HANDPIECE
Patient Age74 YR
Patient SexFemale